There are millions of opiate abusers from all over the world and many different cultures that know exactly what opioid withdrawal symptoms are. It doesn’t matter how high or low you may be on anyone’s “social scale,” withdrawal is not a pretty picture for anyone. Categorized four different ways, these symptoms are either going to be mild, moderate, moderately severe or very severe.

The first 72 hours are the hardest but within a week the severity of withdrawal symptoms begin to ease up. Long-term opiate use can alter bodily systems and when the drug is delayed or stopped, physical opiod withdrawal symptoms begin to occur almost immediately. Some people decide to go “cold turkey” on their own, and sometimes this works but it also risks relapsing without the strong support you get from a rehab after-care plan.

What Opiates Do Inside Your Body

Opioids go straight to the natural opioid receptors in your brain, spinal cord and gastrointestinal tract. Once they attach themselves in these areas the user begins to feel the desired effect. Your brain naturally produces its own opioids and they work to decrease pain, lower respiratory rates, and help prevent anxiety or depression.

However, your body doesn’t produce opioids in excess quantities. Example, the amount produced naturally would have no effect on the pain of a broken bone. Opiate medications or illegal drugs are simply mimicking what occurs naturally. Obviously this floods your system with more opioids than it needs and it’s when you take all those extras away that withdrawal sets in.

What To Expect When Experiencing Opioid Withdrawal Symptoms

There are a variety of factors that determine how long withdrawal symptoms last. No two people will have the same experience. Different drugs don’t all remain in your body for the same length of time and this affects when opiod withdrawal symptoms begin. Example, heroin can run its course within 12 hours from the last dose but if you’ve been using methadone, it could be over 30 hours before withdrawal symptoms begin to appear.

The following early symptoms usually begin to appear within 24 hours after stopping use:

  • Frequent yawning.
  • Unable to sleep.
  • Achy muscles.
  • Restlessness and anxiety.
  • Eyes constantly tearing up.
  • Runny nose and excessive sweating.

After the first day or so symptoms become much more intense and you can expect:

  • Digestive issues, lack of appetite, nausea and vomiting.
  • Abdominal cramping and diarrhea.
  • Goose bumps and chills.
  • Rapid heartbeat.
  • Blurred vision.
  • High blood pressure.
  • Dehydration.
  • Seizures.

The time it takes to get through all withdrawal symptoms depends heavily on the severity of the addiction and physical fitness. Available data suggests it can take as long as six months without opiates for symptoms to fade entirely and during that time some may persist. This is called “protracted abstinence” and should be discussed with a health care professional.

Treatments For Opioid Withdrawal Symptoms and Possible Complications

Some people try to handle the symptoms on their own and while that may be possible, the risk of relapse isn’t worth it. Those who undergo treatment in the controlled environment of a rehab center stand a much better chance of leaving the drugs behind for good. If symptoms aren’t too severe otc meds can ease pain, diarrhea and nausea while staying hydrated and getting plenty of rest helps with other symptoms.

More severe cases of withdrawal may require hospitalization where medications like “clonidine” are available to reduce the intensity of symptoms by over half. Rapid detox is an option for some but only in extreme cases. This is done under anesthesia using opioid blocking drugs. These meds help decrease severity of symptoms but don’t shorten the time it takes to get through withdrawal. Doctors rarely prescribe this treatment because the risk of vomiting under sedation isn’t worth the potential benefit.

Diarrhea is another dangerous complication due to loss of fluids and electrolytes. This can cause the heart to beat irregularly which leads to circulatory issues and danger of heart attack. However, as dangerous as it can be, this complication can be prevented by simply replacing the lost fluid. Don’t ignore symptoms. If something doesn’t feel right it could be important and you should never hesitate to discuss any part of the withdrawal process with your doctor.